Posted: 03/11 09:37 AM
I am new to suboxone. I just started on Friday.
I am prescribed 8mg twice a day.
I was not told how far to space the doses. My first dose really made me loopy, surprising to me as I was taking 80-120 mg percs a day.
I have been reading this site just a bit as I am not a blogger and don't care to be. I need help with this headache problem I have been experiecing since starting sub just a few days ago. I can not call the Dr office: weekend.
My headaches are debilitating, I can hardly function. Can not read...watch tv or talk to my spouse which is a huge problem as it is taken personally.
So if anyone can help me figure out why I have these headaches and how to avoid them, I would so greatly appreciate it.
On a good note: I do not crave opiates, having gone through WD twice, alone, no help....sub is a godsend. But is this the price I have to pay to recover.
Posted: 03/11 12:12 PM
I started subs 2 weeks ago and had the same problem as you. I rarely ever get headaches, and the first day I started sub, I took 4mg and felt loopy too. I took another 4mg in the evening as suggested by my doctor, about 8 hours later. I felt fine for about 5 hours, and then started getting a headache. I took aspirin and it didn't work, so I took ibuprofen and it didn't work. Within an hour, it was a full blown migraine. I couldn't move my eyes, my body, or anything without it hurting really bad. After an hour of that, I started getting nausea. I took an Aleve, and then about 15 minutes later threw up from the nausea. I felt better within a couple of minutes...no headache or nausea anymore. I don't know if it was the Aleve, or throwing up, but it went away. It was the worst headache I've ever had.
So I continued with my 4mg dose the next morning, and got another severe headache that afternoon. Same symptoms...couldn't move, started feeling nausea. This time it lasted 3 full hours! So I took Aleve and waited a while and then made myself throw up. I felt better after throwing up again.
So I only toom 2mg that evening. Then the next morning lowered my dose to 3mg twice per day instead of 4mg twice per day. So I was taking 6mg each day and I never got a horrible headache again. But it was always slightly there throughout the day. So after about 5 days of 6mg/day, and having a dull headache all day every day, I lowered my dose to 4mg, and haven't had headache since. I am now at 2mg and I still haven't had a headache. So maybe try Aleve or lowering your dose would help.
The sub still works fine for me at 2mg, but I can tell that I am not as content and although it still helps with my neck pain, it isn't as effective for pain at this dosage.
Posted: 03/11 02:31 PM
Thank you so very much for your personal experience. I will try adjusting my dosage as well. Otherwise, I will need to load the pistol!!
Good luck to you as you recover.
Posted: 03/11 04:31 PM
There have been quite a few people who get on Suboxone, then complain about headaches. To the best of our understanding, it's the Naloxone in Suboxone that causes this. We usually tell people to spit out the extra saliva when they're done dosing so they don't swallow it, apparently, Naloxone is abosorbed much better in the stomach than the mucus membranes of the mouth.
This technique has worked for many who complain about headahces, you might want to give it a shot?
Posted: 03/12 09:53 AM
Romeo is spot on. The best way to counteract those headaches is to spit out after the med dissolves rather than swallow it. The clear majority of people who've gotten headaches from the med got relief this way w/o having to lower their dose. (Although lowering one's dose does help to reduce side effects.)
When just starting out on sub, make sure your dose is appropriate to address your cravings and w/d. As for when to dose, are you on it for pain, too? If not, usually it's best to dose only once daily, in order to get out of the habit of taking pills throughout the day. But if your doc ordered it twice daily, then you'd need to discuss that with him/her.
The "loopiness" is normal in the beginning and should subside. If it continues, it could indicate that your dose is too high, if it also makes you very sleepy.
I hope this helps. Feel free to ask more questions.
Posted: 03/12 10:25 AM
I started spitting it out after about 20 minutes when it dissolved too, and the headaches were still there, but were significantly reduced. So I don't know if it was that or cutting my dose. I still spit at even 2mg because I don't want to take the chance! So maybe you can just stay at the same dose and try spitting out the excess saliva and that might do the trick! I am curious, let us know how it goes Dorothy.
Posted: 03/13 01:43 AM
People absorb significantly more naloxone with the Suboxone film than with the tablets. So if you're on the film, the tablets may give you further relief.... From suboxforum.com